Format

Send to

Choose Destination
J Nephrol. 2002 Jul-Aug;15(4):398-402.

Metformin-associated lactic acidosis: case reports and literature review.

Author information

1
Department of Medicine, Chang Gung Memorial Hospital, Taipei, Taiwan.

Abstract

BACKGROUND:

Lactic acidosis is a widely recognized, though rare, side effect of metformin. This paper describes five patients admitted to Chang Gung Memorial Hospital from 1 September 1998 to 31 May 2001 suffering severe lactic acidosis caused by metformin, and reviews the literature.

PATIENTS:

Five cases diagnosed as having meftormin-associated lactic acidosis (MALA) were discovered during the study period. Three had normal renal function before the onset of MALA and two had attempted suicide bytaking large amounts of metformin. One patient with end-stage renal disease developed MALA despite regularhemodialysis three times a week. One of the patients who had taken metformin to attempt suicide was not diabetic.

RESULTS:

All patients suffered severe metabolic acidosis with a high anion gap and blood lactate level. Four developed profound hypotension, and three of these also suffered acute respiratory failure. Three patients received conventional hemodialysis and two continuous renal replacement therapy. A young non-diabetic female who had taken a large dose of metformin to commit suicide died from multiple organ failure despite aggressive treatment.

CONCLUSIONS:

Lactic acidosis is a serious reaction to metformin, and hemodialysis (the treatment of choice) should be done urgently to prevent serious complications. MALA should be suspected in patients presenting with wide anion gap metabolic acidosis and high blood lactate, even when they are non-diabetic.

PMID:
12243370
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center